Hi, first posting here. Read some other posts and considered giving my own perspectives and answers, but figured might as well just share my own experiences with CML.
First a summary - diagnosed with CML one year ago (Jan 2017), have taken 400mg daily of generic Gleevec (Imatinib) for 12 months. Started with white count in excess of 465,000 and PCR of 48.63%. Blood was in such a blast phase that initially, prior to bone marrow test, they figured it was AML and that I should be 'making arrangements'. 400mg Imatinib pill daily resulted in rapid improvements - within two months blood counts were within normal ranges, and in three months PCR was down to 3.65%. Over the next 4 months PCR reduced further to 0.55%, but then it bounced back up to 1.45% and has since plateaued near there, and never went down below the all important Major Molecular Response (MMR) target of 0.1%, much less even approaching the ultimate Complete Molecular Response (CMR - or "remission") level of less than 0.0032%. This week my onc decided to discontinue the Imatinib (Gleevec) and will start a new med, after results come in on potential CML mutations.
Observations on side-effects of Gleevec (Imantinib) - Like many others I was plauged by almost nightly by excruciating and severe leg cramps, especially inner and outer thighs, ankle/feet, as well as daily cramps of hands/fingers. I found by strictly adhering to pharmacist reccomendations to eat at least one banana daily, drink a minimum of 48 oz of Gatoraid, and take Magnesium/Calcium and CoQ10 supplements, I could avoid most episodes at night. But skipping the banana or skimping on gatoraid, would almost guantee another horrific, gasping, crawl to the kitchen for banana and juice in the middle of the night. I've never experienced cramps like these. The pain is - well they do not quit, and it seems like there is nothing you can do to make them stop. (Loud cursing and hobbling around in a circle seem to lessen the duration sometimes). Many times the cramps will result in a sore pulled muscle for days afterwards, as if they have actually been torn.
The cramps seemed to almost disapear (mercifully), after about 8 months on the Imatinib. Then I apparently entered phase two - debilitaing constant bone and muscle pain (potentially also a side-effect of the Gleevec/Imatinib?) My doc says a couple of weeks from today, after just now discontinuing the CML meds (Gleevec/Imatinib), it should become apparent whether it is in fact a side effect of the Imatinib, or if investigation should proceed on some other cause. This joint/bone/muscle pain became so severe over the last three months, that any movement became excruciating, unable to bend over, very difficult to get out of bed, unable to open a twist off bottle cap or grip, and joints (especially hips and wrists) all felt like they were inflamed and on fire. So I went to family doc for relief and we tried a short duration course of Prednisone. It was like a miracle! I took one 20 mg pill at bedtime and woke up completly pain free! After suffering with this for three months, I took just ONE PILL and the pain was GONE! I experimented with lower doses, and found that 7.5 to 5 mg Prednisone per day worked good to be pain free. I was prescribed a five days on, five days off regimen to avoid complications with the prednisone, and instructed to taper down to a 2.5 mg dose on the 6th day. Unfortunately, the excruciating joint/muscle pain currently returns immediately during the five days off. (This was all occuring while on the daily dose of 400mg Gleevec/Imatinib).
I will post in a couple of weeks if these joint/muscle pains diminish or disappear, and if that appears to be due to no longer taking Gleevec/Imatinib. And I will see what alternate meds the doc prescribes for the CML.